Palpitations and weird dreams

Hi all. I'm wondering if the really strong palpitations that I keep having during the night along with the dreams are related to PMR/taking Pred. I'm currently taking 3mg and have been on this for quite a while, rheumy says my bloods are fine and to all intents and purposes my PMR has gone (I'm not convinced but hey ho he's the expert). I occasionally get the odd missed heart beat during the evening when I'm relaxing. It's only sometimes when I can relate the palpitations to a dream but they are definitely bad enough to wake me up, obviously this impacts on my sleep patterns. It's getting to the point where I'm waiting for them to come when I go to bed which stops me actually dropping off. I also have fibromyalgia and osteoporosis which the rheumy says is what my aches and pains are down to. This has only been happening the last few weeks so as yet I haven't seen my GOD as I'm on repeat prescription so only see her for other health issues. Any advice anyone can give would be appreciated

4 Replies

  • I had palpitations on occasions and I'm fairly sure they started after PMR. I didn't generally recognise them as such, just felt a bit strange but at times I knew it was a fast heart beat. They were finally identified due to another problem when I reacted badly to a drug whilst in hospital for a back problem. It turned out to be quite severe atrial fibrillation and once that was treated - the funny feelings haven't returned.

    My GP originally had found nothing but told me to dial 999 if they were too bad and/or lasted very long. I was appalled at that idea since I have a paramedic daughter and know the problems with people calling when they really need to be at the GP - but in fact there was a degree of sense: paramedics come with an ECG machine and have a better chance of getting an abnormal trace than any done in the practice as they have a better chance of being there before it stops. Do ask your doctor to see if she can see/hear anything.

    All that said, lots of people find pred gives them dreams and many doctors will tell you it causes palpitations. Fair enough - but generally it would have been more obvious at higher doses and I understand you to say it is recent and you are at 3mg. In my case the cardiologist is confident it was the autoimmune part of PMR that has caused damage to the electrical cells in the heart that trigger the heart beat so it is something that should be checked and not simply blamed on pred.

    Like you I have to ask - how can the rheumy know the PMR has gone? The bloods are normal because the inflammation is under control with the pred, even if it is very low. I am on 4mg, can't say anything about the bloods as they have never been raised, but when I tried ever so slowly to go down to 3mg the symptoms poked their head above the horizon - back to 4mg, no problems now.

  • Thanks for the info, I think I need to see my GP and rule out any underlying causes just to be on the safe side. I live on my own so it can be a bit scary at times especially in the night. I also keep having the lightening strikes in my head now and again just as I'm dropping off but these have been happening for over 10 years, I put these down to not having enough sleep in the previous few days, I think I'll mention them as well when I see the doc. Thanks again

  • I would just get it checked for reassurance . My daughter paid for a one off appointment with a cardiologist, who did an ECG trace and listened to her heart . He then referred her back to the NHs for an echo. She's always had a murmur that comes and goes and even caffeine causes her to have palpitations All turned out well and we think it's stress.

    Your dreams might be vivid and causing the palpitations . Take care x

  • I found that palpitations stopped when I changed to decaff drinks, on advice from GP!

You may also like...